ARTIFICIAL HYPOGLYCEMIA: WHEN NOT TO PANIC ABOUT HYPOGLYCEMIA.

George Jolly, MD1, Suman Pal2, Shashvat Gupta, MD3, Arun Kumar, MD4, Raja Chandra Chakinala, MD5, 1Westchester Medical Center, White Plains, NY; 2Westchester Medical Center, Valhalla, NY; 3Westchester Medical center; 4Westchester Medical Center, NY; 5Westchester medical center, WHITE PLAINS, NY

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 632

Categories: Adult, Clinical Vignettes, Hospital Medicine 2018

Keywords: ,

Case Presentation: 87 year old woman with a medical history of coronary artery disease, congestive heart failure, raynaud’s syndrome, sicca syndrome and hyperlipidemia was brought in after choking on food. Her hospital course was complicated by a brief episode of respiratory failure requiring intubation, central line placement, aspiration pneumonia, CHF exacerbation, lower GI bleed, lumbar compression fracture and candidemia. She received IV antibiotics & stress dose steroid course, which was slowly tapered to PO steroid (prednisone 10mg daily). On the third week of hospitalization, she was noted to have multiple fingersticks in 20s without any associated hypoglycemia symptoms such as tachycardia, tremors, irritability or change in mental status. She received treatment of hypoglycemia according to hypoglycemia protocol (dextrose 50gm IV push) during these episodes, but continued to have these episodes. Hypoglycemia was initially contributed to poor oral intake, but other causes including adrenal insufficiency and insulin secreting tumor were considered. On physical examination, she was noted to have cold extremities with cyanosis. Normal blood glucose was noted on the basic metabolic panel done from the same day. Morning cortisol was also checked, which was within normal limit. At this point, possibility for artificial hypoglycemia was considered. On the subsequent “hypoglycemic” episode, venous blood was drawn from the central line before treatment of hypoglycemia and tested with same glucometer. She was found to have POC glucose of 81, thus confirming the diagnosis of pseudo hypoglycemia.

Discussion: Falsely low point of care glucose levels are rarely seen in patients with poor peripheral circulation.Raynaud’s syndrome can cause falsely low finger stick measurements.Early clinical recognition will help to avoid complicated testing, thus reducing treatment cost and length of hospital stay.

Conclusions: This case emphasizes the importance of meeting whipple’s triad to define true hypoglycemia & considering possible causes of artificial hypoglycemia in a patient with asymptomatic low finger stick measurements. Glucose measurement from venous sample would help to confirm diagnosis of artificial hypoglycemia, thus preventing unnecessary work up.

To cite this abstract:

Jolly, GP; Pal, S; Gupta, S; Kumar, A; Chakinala, R. ARTIFICIAL HYPOGLYCEMIA: WHEN NOT TO PANIC ABOUT HYPOGLYCEMIA.. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 632. https://www.shmabstracts.com/abstract/artificial-hypoglycemia-when-not-to-panic-about-hypoglycemia/. Accessed November 14, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.